The following are excerpts from the newsletter
- Dose confusion with phosphorus
- Endo is modifying PERCOCET nomenclature
- Safety Briefs
- Mg (magnesium) can be mistaken for MS (morphine sulfate).
- Confusion can occur between edetate calcium disodium
(CALCIUM DISODIUM VERSENATE) which is used for
lead poisoning and edetate disodium (ENDRATE; DISOTATE)
which is used for emergency treatment of hypercalcemia.
- FDA posts drug warnings
effects of VIRAMUNE (nevirapine) in patients on methadone
Squibb Oncology/Immunology revised the boxed warning about
fatal and nonfatal pancreatitis occurring with VIDEX (didanosine;ddI)
issued warnings about changes made in label warnings for
- Since publication of our November 3, 1999, article
about IV penicillin G during alternatives during the shortage,
we learned about the availability of penicillin G potassium
in 1, 2 and 3 million units per 50 mL minibags from Baxter
Healthcare (Round Lake, IL 60073).
- Two products with the same exact pronunciation! LAMICEL,
an osmotic cervical dilator and LAMISIL (terbinafine),
an antifungal agent. Orders should not be accepted if
the route of administration and indication is not specified.
- An excellent literature review of psychoactive-drug-induced
cutaneous reactions has been published, which includes
reference tables listing each drug and the associated
skin reactions (Kimyai-Asadi A et al. Critical review:
adverse cutaneous reactions to psychotropic medications.
J Clin Psychiatry 1999;60:714-25).
- On Monday evening, the Institute of Medicine (IOM)
published its report on preventing death and injury from
medical errors. The report lists groundbreaking recommendations
including significant support for improving national reporting
of medical errors. Dr. Linda Kohn, coauthor of the IOM
report, will be the keynote speaker at the second annual
ISMP Cheers Awards Dinner. Call us immediately at 215-947-7797
if you would like to attend.
December 15, 1999
- New millennium brings great
promise and support for reducing medication errors
- 1999 medication safety "cheers" but no "jeers"
- Safety Briefs
- Practitioners should alert patients to problems with
improper suspension of NPH insulin in pen devices and
assure that proper mixing technique is demonstrated.
- A correction is needed in the phenobarbital sodium
monograph in Mosby's 1999 Intravenous Medications (Gahart
B. Nazareno A.; 15th edition, page 671). The correct loading
dose is 10 to 20 mg per kg.
- PERCOCET products are available in the following
combinations of oxycodone/acetaminophen: Percocet 2.5/325;
5/325; 7.5/500 and 10/650. Some strengths were listed
incorrectly in last week's issue.
- In our February 11, 1998, issue, we mentioned the potential
for confusion between PROLEUKIN (aldesleukin),
for metastatic renal cell carcinoma, and the platelet
growth factor product, NEUMEGA (oprelvekin). We
now have two reports where hospitalized patients received
Proleukin rather than Neumega when physicians' prescriptions
for "IL-11" were misinterpreted as IL-2.
- A physician's order for ATACAND (candesartan cilexetil)
was misread by a nurse as "antacid."
- A complete set of back issues (Volumes I-IV) of the
ISMP Medication Safety Alert! is now available on CD-ROM
for $75. The material is presented in Adobe PDF format
with the Adobe Acrobat Reader included. All articles are
completely searchable in full text and may be copied electronically
for use in internal newsletters, committee reports, etc.
Purchase orders and major credit cards are accepted
- ISMP announces the availability of the 2000-2001 Safe
Medication Management Fellowship. The one-year program
trains a nurse, pharmacist, or physician in methods for
preventing adverse drug events. The fellow works closely
with ISMP staff on a variety of educational activities
and visits various practice sites, regulatory agencies,
and pharmaceutical manufacturers. Fellowship applicants
must have at least one year of clinical experience. A
syllabus and directions for application can be requested
by contacting us at 215 947 7797 or by e-mailing us at